Arkansas, 2016

Flash Flood in Arkansas, August 19, 2016

August 19, 2016 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance brought heavy showers and embedded thunderstorms that produced flash flooding across portions of northeast Arkansas during the early morning hours of August 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance brought heavy showers and embedded thunderstorms that produced flash flooding across portions of northeast Arkansas during the early morning hours of August 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 19, 5:28 AM CST, 17 minutes earlier.

Area forecast discussion, Aug 19, 5:28 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 AM CDT FRI AUG 19 2016

.UPDATE...
Updated to add 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 306 AM CDT FRI AUG 19 2016/

DISCUSSION...

A deep tropical moisture feed tapping both tropical East Pacific
and Gulf moisture continues to stream across the Mid South. This
persistent moisture axis will remain over the forecast region into
the weekend until a stronger northern stream shortwave and
associated cold front sweeps through the region clearing the deep
moisture southeast. A series of shortwave disturbances embedded
within this southwest moist flow aloft will continue the numerous
to widespread showers and thunderstorms across the Mid South
today. Temperatures should be held below seasonal averages again
today due to widespread cloud cover and rain coverage.

The stronger northern stream shortwave trough will swing across
the Lower and Middle Mississippi Valleys Saturday and Saturday
night and the Ohio Valley Sunday. This should help to push the
cold front into the area later Saturday night and Sunday. Overall
instability should increase in association with the trough along
with increased deep layer shear across the northern half of the
area. Mid level lapse rates steepen to around 6.5 C/KM and shear
of around 30 kts north of Interstate 40 by Saturday afternoon and
evening. This may support a few strong to isolated severe storms
during this time period. Strong gusty winds and heavy rainfall
appears the be the greatest hazards. Plan to continue mention in
the latest hazardous weather outlook.

High pressure will build into the region behind the cold front
later Sunday and Sunday night. This should finally usher in a
drier and less humid airmass. In fact...it should feel more like
late September as compared to late August. Temperatures should
remain below normal along with dewpoints dropping into the upper
50s north to low/middle 60s south. This early taste of fall like
weather will continue through the first part of next week.

The surface high pressure will move east by the middle of next
week with a return of southerly flow and much higher humidity
levels. Temperatures should return to near normal levels for the
middle to end of next week. Increased moisture and a series of
shortwaves will bring a return to scattered showers and
thunderstorms for the end of the extended forecast period.

JLH

&&

.AVIATION...
12Z TAF cycle

Several subtle mid level shortwave troughs will be the focus for
showers and perhaps a few thunderstorms today. Have mentioned VCTS
at MEM/JBR/TUP with prevailing rain showers. MVFR conditions
possible this morning at MKL. Otherwise, VFR conditions
anticipated to prevail for much of the period with light south
winds.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 19, 3:43 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT FRI AUG 19 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY.
THIS MAY LEAD TO ISOLATED FLASH FLOODING IN AREAS THAT RECEIVE THE
HEAVIEST RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MID SOUTH WILL REMAIN UNDER AN ACTIVE WEATHER PATTERN
THROUGH THE WEEKEND. A FEW STRONG TO ISOLATED SEVERE STORMS WILL
BE POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 40...SATURDAY
AFTERNOON AND EVENING. THE PRIMARY HAZARDS WILL BE STRONG TO
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WITH ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The radar

The Memphis radar (KNQA), 134 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
August 19, 5:45 AM CST to 8:45 AM CST
Where
Lawrence County, 0.81 mi WSW of Richwoods to Minturn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.124, -91.012

Water rose to near entrances into businesses in town. Midway Road near Hoxie flooded with many areas in and near Hoxie flooded. In addition a County Official reported numerous streets in Walnut Ridge were underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650951.